Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 83, NWS Norman, OK

June 13, 2008Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 13, 2008, 3:43 AM CDT for Kay County, Oklahoma. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 3:43 AM CDT (08:43 UTC)
Expired
Jun 13, 2008, 4:15 AM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Kay County, OK

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:45 AM CDTTSTM WND DMG1 Ne Newkirk, OKDAMAGE WAS REPORTED TO A BARN WITH THE ROOF COMPLETELY DESTROYED.
Jun 13, 3:45 AM CDTTSTM WND DMGChilocco, OKA LINE OF TREES WAS UPROOTED AT THE CHILOCCO SCHOOL. NO OTHER DAMAGE WAS REPORTED.
Jun 13, 4:00 AM CDTTSTM WND DMG5 S Hardy, OKNUMEROUS TREES AND TREE LIMBS DOWNED BY HIGH WINDS.
Jun 13, 4:00 AM CDTTSTM WND GST 586 Nw Kaw City, OK
Jun 13, 4:05 AM CDTTSTM WND GST 626 Nw Kaw City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 10:11 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2525 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.3
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 130843
TOROUN
OKC071-130915-
/O.NEW.KOUN.TO.W.0083.080613T0843Z-080613T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
343 AM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 415 AM CDT

* AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEWKIRK...
  MOVING EAST AT 46 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILOCCO...HARDY...KAW CITY...
  KILDARE...NEWKIRK AND NORTHEASTERN KAW LAKE.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3697 9674 3679 9673 3677 9675 3677 9678
      3675 9682 3684 9718 3700 9714
TIME...MOT...LOC 0843Z 283DEG 40KT 3690 9706

$$
WR
3 follow-up statements
000 
WWUS54 KOUN 130850
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
351 AM CDT FRI JUN 13 2008

OKC071-130915-
/O.CON.KOUN.TO.W.0083.000000T0000Z-080613T0915Z/
KAY OK-
351 AM CDT FRI JUN 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN KAY COUNTY...

AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES NORTHWEST
OF KAW LAKE...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE HARDY...KAW CITY AND NORTHERN KAW
  LAKE.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3697 9674 3679 9673 3677 9675 3677 9678
      3675 9682 3683 9706 3698 9706
TIME...MOT...LOC 0851Z 284DEG 39KT 3687 9697

$$
WR
033 
WWUS54 KOUN 130856
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CDT FRI JUN 13 2008

OKC071-130915-
/O.CON.KOUN.TO.W.0083.000000T0000Z-080613T0915Z/
KAY OK-
357 AM CDT FRI JUN 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN KAY COUNTY...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTHWEST
OF KAW LAKE...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE HARDY AND NORTHERN KAW LAKE.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3697 9674 3679 9673 3677 9675 3677 9678
      3675 9682 3683 9701 3697 9698
TIME...MOT...LOC 0857Z 284DEG 39KT 3685 9689

$$
WR
000 
WWUS54 KOUN 130901
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 AM CDT FRI JUN 13 2008

OKC071-130915-
/O.CON.KOUN.TO.W.0083.000000T0000Z-080613T0915Z/
KAY OK-
401 AM CDT FRI JUN 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN KAY COUNTY...

AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTH OF
KAW LAKE...MOVING EAST AT 59 MPH.

* LOCATIONS IN THE WARNING INCLUDE HARDY AND NORTHERN KAW LAKE.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3697 9674 3679 9673 3677 9675 3677 9678
      3675 9682 3682 9697 3698 9692
TIME...MOT...LOC 0901Z 280DEG 51KT 3685 9679

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:30 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 13, 2:30 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 AM CDT FRI JUN 13 2008

.DISCUSSION...

FOR THE NEXT COUPLE OF DAYS THE WEATHER PATTERN WILL BE DOMINATED
BY AN UPPER RIDGE TO THE SOUTHWEST OF OKLAHOMA AND A SLOW-MOVING
SURFACE FRONT. THE ONGOING THUNDERSTORMS IN SOUTHERN KANSAS, NORTH
OF THE SURFACE FRONT, WILL HELP TO MOVE THE FRONT SLOWLY SOUTH
THROUGH OKLAHOMA TODAY. SHOWERS AND THUNDERSTORMS WILL BE MORE
COMMON EAST OF I-35 TODAY BUT WILL PROBABLY DEVELOP THIS EVENING
ALONG AND NORTH OF THE FRONT IN SOUTH CENTRAL OKLAHOMA. THE FRONT
WILL BE WEAKER SATURDAY AND PROBABILITIES FOR RAIN LOW. THE UPPER
PATTERN UNDERGOES A MODEST BUT SIGNIFICANT CHANGE LATE IN THE
WEEKEND. THE UPPER HIGH IS FORECAST TO MOVE WEST SLIGHTLY ALLOWING
OKLAHOMA TO BE INFLUENCED BY SMALL WAVES THAT WILL TRAVEL THROUGH
THE STRONGER NORTHWEST FLOW ALOFT. WITH GREATER LAPSE RATES,
CHANCE FOR NOCTURNAL THUNDERSTORMS WILL INCREASE. ONE FRONT SUNDAY
IS EXPECTED TO APPROACH THE OKLAHOMA BORDER FROM THE NORTH AND AN
MCS IS POSSIBLE EARLY MONDAY. A BETTER CHANCE MAY COME MONDAY WITH
MORE INFLUENCE OF WAVES IN THE NORTHWEST FLOW AND A NOCTURNAL LOW-
LEVEL JET PERPENDICULAR TO THE NEARLY STATIONARY FRONT IN THE
KANSAS/OKLAHOMA BORDER AREA. IF THE NEXT FRONT ARRIVES LATE
TUESDAY, THE SAME SITUATION MAY DEVELOP THEN. AFTER A HOT WEEKEND,
MAXIMUM TEMPERATURES NEXT WEEK SHOULD BE LARGELY IN THE 80S FROM
CENTRAL OKLAHOMA NORTHWARD. THESE MCS EVENTS WILL LEAVE THE
TYPICAL BOUNDARIES IN THE STATE FOR POSSIBLE SHOWERS/THUNDERSTORMS
IN THE LATE AFTERNOONS AND EARLY EVENINGS. THE NORTHWEST FLOW
PATTERN WITH A CHANCE FOR NIGHTTIME THUNDERSTORMS, ESPECIALLY IN
NORTHERN AND CENTRAL OKLAHOMA, MAY HOLD THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  87  66  93  71 /  20  20  10  20
HOBART OK         96  68  96  71 /   0  10  10  20
WICHITA FALLS TX  95  73  97  73 /   0  10  10  20
GAGE OK           87  61  94  68 /   0  10  10  10
PONCA CITY OK     83  61  91  71 /  40  20   0  20
DURANT OK         92  71  93  72 /   0  30  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99

In the hours before

Special weather statement, Jun 13, 2:27 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT FRI JUN 13 2008

OKZ006-007-130745-
ALFALFA OK-GRANT OK-
227 AM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ALFALFA AND
NORTHWEST GRANT COUNTIES.

STRONG WINDS BEING GENERATED BY A SEVERE STORM IN SOUTHERN KANSAS
WILL CONTINUE SPREAD ACROSS PARTS OF NORTHERN ALFALFA COUNTY AND
INTO NORTHWEST GRANT COUNTY. WIND GUSTS TO NEAR 50 MPH WILL BE
POSSIBLE. THE MAIN BODY OF THE SEVERE STORM IS CURRENTLY EXPECTED TO
REMAIN IN KANSAS.

CJS
Special weather statement, Jun 13, 2:39 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT FRI JUN 13 2008

OKZ007-130800-
GRANT OK-
239 AM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A SEVERE THUNDERSTORM LOCATED IN KANSAS... NORTH OF MANCHESTER AT
239 AM CDT...WAS MOVING EAST SOUTHEAST AT 35 MPH. WHILE THE
STRONGEST PART OF THE STORM IS EXPECTED TO REMAIN TO THE NORTH IN
KANSAS... NEW DEVELOPMENT ON THE SOUTHERN FLANK OF THE STORM MAY
BRUSH ACROSS THE FAR NORTHERN PART OF GRANT COUNTY... INCLUDING THE
MANCHESTER AREA. SMALL HAIL AND WIND GUSTS TO NEAR 50 MPH WILL BE
POSSIBLE.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, Jun 13, 2:47 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
247 AM CDT FRI JUN 13 2008

OKZ007-130800-
GRANT OK-
247 AM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN GRANT COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF MANCHESTER AT
247 AM CDT...MOVING EAST AT 40 MPH. THIS STORM CONTINUES TO
EXPERIENCE NEW DEVELOPMENT ON THE SOUTHERN FLANK OF THE STORM. IF
THIS TREND CONTINUES... A SEVERE THUNDERSTORM WARNING MAY BE
REQUIRED FOR GRANT COUNTY.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, Jun 13, 3:06 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
306 AM CDT FRI JUN 13 2008

OKZ008-130830-
KAY OK-
306 AM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF BLACKWELL LAKE AT
306 AM CDT...MOVING EAST AT 43 MPH.

THIS THUNDERSTORMS MAY PRODUCE VERY GUSTY WINDS IN ADVANCE OF ITS
ARRIVAL.

PEOPLE IN KAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:53 AM CDTSevere Thunderstorm WarningOUNGrant52 min
Jun 13, 3:19 AM CDTSevere Thunderstorm WarningOUNKay41 min
Jun 13, 4:12 AM CDTSevere Thunderstorm WarningOUNKay18 min

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.